Limits...
Cefepime induced acute interstitial nephritis--a case report.

Mac K, Chavada R, Paull S, Howlin K, Wong J - BMC Nephrol (2015)

Bottom Line: Renal function improved only partially with conservative management without any corticosteroid use.Although cefepime has been considered to be a safe antibiotic from nephrotoxicity point, like other cephalosporins this adverse effect can occur rarely.Physicians need to be mindful of nephrotoxicity associated with its use and careful monitoring of renal parameters should be performed in patients on prolonged therapy with cefepime.

View Article: PubMed Central - PubMed

Affiliation: Department of Renal Medicine, South Western Sydney Local Health District, Liverpool, NSW, 2170, Australia. kmac0605@gmail.com.

ABSTRACT

Background: Nephrotoxicity due to drugs especially beta lactams and cephalosporins has been well recognised. Cefepime is a fourth-generation cephalosporin that is widely prescribed with few severe adverse reactions reported. Although cefepime induced neurotoxicity has frequently been reported, there is yet no reported case of acute interstitial nephritis caused by this drug. We report a biopsy proven case of acute kidney injury due to acute interstitial nephritis associated with use of cefepime for treatment of mastoiditis and temporal bone osteomyelitis.

Case presentation: A 62-year-old Caucasian female presented with symptoms of right sided mastoiditis. A brain Magnetic Resonance Imaging scan revealed presence of right sided mastoiditis with concurrent temporal bone osteomyelitis. Microbiological specimen isolated an Escherichia coli. Therapy was commenced with intravenous cefepime. After 4 weeks of therapy with intravenous cefepime she developed acute kidney injury. No other medications were taken by the patient. Urine analysis revealed non-nephrotic range proteinuria. There was no red cell casts or white cell casts. Renal biopsy confirmed acute interstitial nephritis as cause of acute kidney injury. Cefepime therapy was ceased and treatment with ciprofloxacin was given to complete the treatment course. Renal function improved only partially with conservative management without any corticosteroid use. To our knowledge this is the first report of cefepime induced interstitial nephritis.

Conclusions: Although cefepime has been considered to be a safe antibiotic from nephrotoxicity point, like other cephalosporins this adverse effect can occur rarely. Physicians need to be mindful of nephrotoxicity associated with its use and careful monitoring of renal parameters should be performed in patients on prolonged therapy with cefepime.

Show MeSH

Related in: MedlinePlus

Temporal trend in the creatinine and eGFR of our patient (from 1stadmission till most recent follow up). Note- the two lines ‘generalized high’ and ‘generalized low’ depict the values of serum creatinine. Blue arrow-Cefepime start date -28/9, red arrow Cefepime stop date -5/11.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4359532&req=5

Fig2: Temporal trend in the creatinine and eGFR of our patient (from 1stadmission till most recent follow up). Note- the two lines ‘generalized high’ and ‘generalized low’ depict the values of serum creatinine. Blue arrow-Cefepime start date -28/9, red arrow Cefepime stop date -5/11.

Mentions: She made good progress and was discharged with a plan of continuing cefepime for 6 weeks as treatment of OM on ambulatory care basis. After 2 weeks of therapy, she developed malaise and dysgeusia. At 4 weeks, she developed renal impairment (serum creatinine-140 μmol/L) and the cefepime dose was reduced to 4 grams/day. Her blood pressure at time was 130/82 mmHg. There was no fever, rash or peripheral oedema. Urine analysis done by automated iQ200 (Iris Diagnostics, Chatsworth, CA) machine and manual phase contrast microscopy showed WBC of <10 × 106 /L, no RBC and no presence of either WBC/RBC casts. 24 hour urine collection (of 2.47 L) had proteinuria of 0.77 g/day (normal range-0.08-0.15 g/day). C reactive protein was 3 mg/L (normal < 5 mg/L). At week 5 into therapy, she was noted to have worsening AKI (serum creatinine 225 μmol/L) and was admitted for further investigation (Figure 2). She suffered the ‘injury stage’ of AKI according to Risk Injury Failure Loss of kidney function and End stage renal failure (RIFLE) criteria and stage 3 of Acute Kidney Injury Network (AKIN) classification at admission [7]. At this stage she was also noted to have serum potassium of 6.1 mmol/L (range 3.5-5 mmol/L) ,serum sodium of 148 mmol/L (range 135-145 mmol/L), serum chloride was 90 mmol/L (range 97-107 mmol/L) and blood urea of 15 mmol/L (range 2.5-7.5 mmol/L). There were no new medications including non-steroidal anti-inflammatory drugs (NSAIDs), chinese herbal supplements or any other form of naturotherapy that were taken by her.Figure 2


Cefepime induced acute interstitial nephritis--a case report.

Mac K, Chavada R, Paull S, Howlin K, Wong J - BMC Nephrol (2015)

Temporal trend in the creatinine and eGFR of our patient (from 1stadmission till most recent follow up). Note- the two lines ‘generalized high’ and ‘generalized low’ depict the values of serum creatinine. Blue arrow-Cefepime start date -28/9, red arrow Cefepime stop date -5/11.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4359532&req=5

Fig2: Temporal trend in the creatinine and eGFR of our patient (from 1stadmission till most recent follow up). Note- the two lines ‘generalized high’ and ‘generalized low’ depict the values of serum creatinine. Blue arrow-Cefepime start date -28/9, red arrow Cefepime stop date -5/11.
Mentions: She made good progress and was discharged with a plan of continuing cefepime for 6 weeks as treatment of OM on ambulatory care basis. After 2 weeks of therapy, she developed malaise and dysgeusia. At 4 weeks, she developed renal impairment (serum creatinine-140 μmol/L) and the cefepime dose was reduced to 4 grams/day. Her blood pressure at time was 130/82 mmHg. There was no fever, rash or peripheral oedema. Urine analysis done by automated iQ200 (Iris Diagnostics, Chatsworth, CA) machine and manual phase contrast microscopy showed WBC of <10 × 106 /L, no RBC and no presence of either WBC/RBC casts. 24 hour urine collection (of 2.47 L) had proteinuria of 0.77 g/day (normal range-0.08-0.15 g/day). C reactive protein was 3 mg/L (normal < 5 mg/L). At week 5 into therapy, she was noted to have worsening AKI (serum creatinine 225 μmol/L) and was admitted for further investigation (Figure 2). She suffered the ‘injury stage’ of AKI according to Risk Injury Failure Loss of kidney function and End stage renal failure (RIFLE) criteria and stage 3 of Acute Kidney Injury Network (AKIN) classification at admission [7]. At this stage she was also noted to have serum potassium of 6.1 mmol/L (range 3.5-5 mmol/L) ,serum sodium of 148 mmol/L (range 135-145 mmol/L), serum chloride was 90 mmol/L (range 97-107 mmol/L) and blood urea of 15 mmol/L (range 2.5-7.5 mmol/L). There were no new medications including non-steroidal anti-inflammatory drugs (NSAIDs), chinese herbal supplements or any other form of naturotherapy that were taken by her.Figure 2

Bottom Line: Renal function improved only partially with conservative management without any corticosteroid use.Although cefepime has been considered to be a safe antibiotic from nephrotoxicity point, like other cephalosporins this adverse effect can occur rarely.Physicians need to be mindful of nephrotoxicity associated with its use and careful monitoring of renal parameters should be performed in patients on prolonged therapy with cefepime.

View Article: PubMed Central - PubMed

Affiliation: Department of Renal Medicine, South Western Sydney Local Health District, Liverpool, NSW, 2170, Australia. kmac0605@gmail.com.

ABSTRACT

Background: Nephrotoxicity due to drugs especially beta lactams and cephalosporins has been well recognised. Cefepime is a fourth-generation cephalosporin that is widely prescribed with few severe adverse reactions reported. Although cefepime induced neurotoxicity has frequently been reported, there is yet no reported case of acute interstitial nephritis caused by this drug. We report a biopsy proven case of acute kidney injury due to acute interstitial nephritis associated with use of cefepime for treatment of mastoiditis and temporal bone osteomyelitis.

Case presentation: A 62-year-old Caucasian female presented with symptoms of right sided mastoiditis. A brain Magnetic Resonance Imaging scan revealed presence of right sided mastoiditis with concurrent temporal bone osteomyelitis. Microbiological specimen isolated an Escherichia coli. Therapy was commenced with intravenous cefepime. After 4 weeks of therapy with intravenous cefepime she developed acute kidney injury. No other medications were taken by the patient. Urine analysis revealed non-nephrotic range proteinuria. There was no red cell casts or white cell casts. Renal biopsy confirmed acute interstitial nephritis as cause of acute kidney injury. Cefepime therapy was ceased and treatment with ciprofloxacin was given to complete the treatment course. Renal function improved only partially with conservative management without any corticosteroid use. To our knowledge this is the first report of cefepime induced interstitial nephritis.

Conclusions: Although cefepime has been considered to be a safe antibiotic from nephrotoxicity point, like other cephalosporins this adverse effect can occur rarely. Physicians need to be mindful of nephrotoxicity associated with its use and careful monitoring of renal parameters should be performed in patients on prolonged therapy with cefepime.

Show MeSH
Related in: MedlinePlus